Alert archive / Missouri / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 88, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 31, 2018, 7:33 PM CDT for Sainte Genevieve County, Saint Francois County, Washington County, Missouri. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2018, 7:33 PM CDT (00:33 UTC)
- Expired
- May 31, 2018, 8:08 PM CDT
- In force
- 35 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 2.5 in
- Wind
- 60.0 mph
Counties Saint Francois County, MO, Sainte Genevieve County, MO, Washington County, MO
The radar
The St Louis radar (KLSX), 99 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 1:57 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.6 hours before the alert went out and 305 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2032 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1085 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 7.3
The text
As transmitted.
017
WUUS53 KLSX 010033
SVRLSX
MOC186-187-221-010130-
/O.NEW.KLSX.SV.W.0088.180601T0033Z-180601T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
733 PM CDT THU MAY 31 2018
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Western Ste. Genevieve County in southeastern Missouri...
East central Washington County in east central Missouri...
St. Francois County in southeastern Missouri...
* Until 830 PM CDT.
* At 732 PM CDT, a severe thunderstorm was located near Irondale,
moving east at 35 mph.
HAZARD...Tennis ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters reported tennis ball size hail
3 miles north of Caledonia.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Farmington, Bonne Terre, Desloge, Bismarck, Leadwood, Park Hills,
Iron Mountain Lake, Irondale, Mineral Point, Iron Mountain,
Coffman, Leadington, Frankclay, Doe Run and French Village.
This also includes St. Joe State Park, St. Francois State Park, Hawn
State Park, and Missouri Mines Historic Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 800 PM CDT for southeastern
and east central Missouri.
LAT...LON 3774 9065 3779 9064 3795 9073 3806 9031
3776 9016 3767 9065
TIME...MOT...LOC 0032Z 254DEG 29KT 3781 9075
HAIL...2.50IN
WIND...60MPH
$$
Kanofsky2 follow-up statements
000
WWUS53 KLSX 010054
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
754 PM CDT THU MAY 31 2018
MOC186-187-221-010130-
/O.CON.KLSX.SV.W.0088.000000T0000Z-180601T0130Z/
Ste. Genevieve MO-Washington MO-St. Francois MO-
754 PM CDT THU MAY 31 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR WESTERN STE. GENEVIEVE...EAST CENTRAL WASHINGTON AND ST. FRANCOIS
COUNTIES...
At 754 PM CDT, a severe thunderstorm was located over Leadwood,
moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Farmington, Bonne Terre, Desloge, Bismarck, Leadwood, Park Hills,
Iron Mountain Lake, Irondale, Mineral Point, Iron Mountain, Coffman,
Leadington, Frankclay, Doe Run and French Village.
This also includes St. Joe State Park, St. Francois State Park, Hawn
State Park, and Missouri Mines Historic Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 800 PM CDT for southeastern
and east central Missouri.
LAT...LON 3774 9065 3779 9064 3795 9073 3806 9031
3776 9016 3767 9065
TIME...MOT...LOC 0054Z 253DEG 23KT 3785 9057
HAIL...1.00IN
WIND...60MPH
$$
Kanofsky596
WWUS53 KLSX 010108
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
808 PM CDT THU MAY 31 2018
MOC186-187-221-010118-
/O.CAN.KLSX.SV.W.0088.000000T0000Z-180601T0130Z/
Ste. Genevieve MO-Washington MO-St. Francois MO-
808 PM CDT THU MAY 31 2018
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN STE. GENEVIEVE...EAST
CENTRAL WASHINGTON AND ST. FRANCOIS COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southeastern and east central Missouri.
LAT...LON 3774 9065 3779 9064 3795 9073 3806 9031
3776 9016 3767 9065
TIME...MOT...LOC 0107Z 254DEG 29KT 3788 9043
$$
KanofskyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 5:12 PM CDT, 2 hours 21 minutes earlier.
Area forecast discussion, May 31, 5:12 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 512 PM CDT Thu May 31 2018 .SHORT TERM... (Through Late Friday Afternoon) Issued at 320 PM CDT Thu May 31 2018 Next round of severe thunderstorms is imminent. The current weather setup shows one MCV just southwest of Hannibal, Missouri and this has maintained a steady area of clouds and showers around and just ahead of it, and is affecting the Quincy area. Areas further to the south have partially cleared and this has allowed them to recover and return to a more unstable state after the morning round of rain and thunderstorms. The most unstable air exists across far southern MO where SBCAPE values have increased to over 3000 J/kg, with much more modest SB and MLCAPE values across the I-70 corridor, less than 1000. An old outflow boundary also exists across this CAPE gradient in far southern MO and combined with another MCV approaching thru southwest MO, this will create the conditions for what should be an outbreak of severe thunderstorms in this area, and extend east toward sundown into the extreme lower Ohio River Valley. Temperatures range from the mid 70s in portions of central and northeast MO to the upper 80s elsewhere. We are still looking at severe convective initiation to get going across southeast MO in earnest by 4pm with an exit out of our forecast area by 8pm. Primary initial threats will be large hail and isolated tornadoes, evolving into a lessening tornado threat and addition of damaging straight line wind threat with time. Further north--including the STL metro area--it is much more difficult with limited influence of the northeast MO MCV and likely a too little too late influence for the southern one, and what does develop will have to on ill defined boundaries on limited instability. Skies are then expected to clear this evening from west to east with dry weather for much of tonight and into Friday. Another night of what is more typical summertime temps with lows from 65 to 70. Temps will rebound on Friday thanks to decent sunshine and weak westerly flow back into the 90 to 95 range. TES .LONG TERM... (Friday Night through Next Thursday) Issued at 320 PM CDT Thu May 31 2018 Weak surface ridge will continue to slide east away from the area on Friday night. A cold front over the central Plains will begin to push east toward the forecast area overnight into early Saturday morning. An MCS is forecast to form over parts of northeast Kansas and southeast Nebraska and move southeast toward the area overnight. The MCS is forecast to enter central Missouri sometime on early Saturday morning and move southeast into east central and southeast Missouri and southwestern Illinois through the morning on Saturday. Ahead of the Saturday morning MCS, the environment will have CAPE values on the order of 500 to 1000 J/kg with steep mid level lapse rates in the order of 6.5 to 7.5 C/km with a veering low level jet. The primary threats with the MCS will be damaging winds and large hail. The cold front will slowly move through the area on Saturday afternoon and evening. Ahead of the front, the environment by Saturday afternoon is forecast to have steep mid level lapse rates in the order of 7.5 C/km to 8.5 C/km. Additionally, CAPE values will be in the order of 1500-2500 J/kg with sufficient wind profiles that will allow for multiple storm modes in the form of supercells and bow segments along and ahead of the cold front on Saturday afternoon. Finally, with PWAT values in the range of 1.5 to over 2 inches would suggest that there is potential for flash flooding across the entire area. The hazards on Saturday afternoon and evening will be damaging winds,large hail and a few tornadoes. The cold front will clear the area by late Saturday night, but the area will remain in northwest flow at both the surface and aloft. At this point, Sunday looks dry as the periphery of upper level ridging over the southwestern US moves northeast over the area. A short wave over the lee of the rockies will eject east-southeast toward the area. An MCS is possible over parts of central and southeast Kansas that could impact parts of southeast Missouri and southwestern Illinois on Monday night into early Tuesday morning. A ridge of high pressure will build in from the Great Plains through from Wednesday. A weak short wave in the northwest flow will move southeast across northeast Missouri and western and southwestern Illinois to provide a chance for showers and thunderstorms on Thursday afternoon and evening. Kelly && .AVIATION... (For the 00z TAFs through 00z Friday Evening) Issued at 512 PM CDT Thu May 31 2018 VFR conditions, outside of thunderstorms, are expected to prevail at the TAF sites thru the valid period. The thunderstorm threat is expected to push east of the STL metro sites by the beginning of the valid period, with decreasing clouds later this evening and dry weather thereafter. Otherwise, look for light winds tonight and Friday. TES && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, May 31, 3:39 PM CDT, 3 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 339 PM CDT Thu May 31 2018 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-011200- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 339 PM CDT Thu May 31 2018 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight Numerous severe storms are possible through around 8 pm this evening across southeast Missouri and far southern Illinois. The main threats will be hail bigger than golf balls and isolated tornadoes initially, changing to hail up to golf ball and damaging winds straight line winds towards the end of the event. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance for thunderstorms Saturday afternoon and evening. Some of the storms may be strong to severe with the main threats being damaging winds and large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed through early this evening for southeast Missouri and far southern Illinois. TES
In the hours before
Special weather statement, May 31, 6:30 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service St Louis MO
630 PM CDT THU MAY 31 2018
MOZ072-073-084-010015-
Washington MO-Iron MO-Crawford MO-
630 PM CDT THU MAY 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN IRON...SOUTHEASTERN
CRAWFORD AND SOUTHWESTERN WASHINGTON COUNTIES UNTIL 715 PM CDT...
At 630 PM CDT, Doppler radar was tracking a strong thunderstorm near
Viburnum, moving east at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Viburnum, Courtois, Bixby, Davisville and Dillard.
This also includes Dillard Mill Historic Site.
A Tornado Watch remains in effect until 800 PM CDT for southeastern
and east central Missouri.
LAT...LON 3770 9116 3770 9131 3779 9131 3779 9133
3788 9098 3766 9087 3764 9115
TIME...MOT...LOC 2330Z 259DEG 27KT 3771 9123
KanofskyLocal storm report, May 31, 7:09 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
709 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM HAIL STAUNTON 39.01N 89.79W
05/31/2018 E0.75 INCH MACOUPIN IL PUBLIC
&&
TESLocal storm report, May 31, 7:21 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
721 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM HAIL VIBURNUM 37.71N 91.14W
05/31/2018 M1.00 INCH IRON MO PUBLIC
&&
PWLocal storm report, May 31, 7:24 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
724 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM HAIL 1 W VIBURNUM 37.71N 91.14W
05/31/2018 E1.75 INCH IRON MO TRAINED SPOTTER
&&
PWLocal storm report, May 31, 7:31 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
731 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 PM HAIL 3 N CALEDONIA 37.81N 90.77W
05/31/2018 E2.50 INCH WASHINGTON MO PUBLIC
&&
PWLocal storm report, May 31, 7:32 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
732 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM HAIL STAUNTON 39.01N 89.79W
05/31/2018 E0.88 INCH MACOUPIN IL PUBLIC
&&
TESThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 7:03 PM CDT | Severe Thunderstorm Warning | LSX | Crawford, Iron, Washington | 57 min |
| May 31, 7:28 PM CDT | Severe Thunderstorm Warning | LSX | Iron, Reynolds | 32 min |
| May 31, 7:57 PM CDT | Severe Thunderstorm Warning | LSX | Iron, Washington | 12 min |
| May 31, 8:14 PM CDT | Severe Thunderstorm Warning | LSX | Reynolds | 50 min |
| May 31, 9:26 PM CDT | Special Weather Statement | LSX | Reynolds | 49 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.